Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 194, NWS North Platte, NE

July 6, 1998Blaine County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 1998, 2:21 PM CDT for Blaine County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1998, 2:21 PM CDT (19:21 UTC)
Expired
Jul 6, 1998, 3:10 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Blaine County, NE

The radar

The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS1 KLBF 061916 RRA
SVRLBF
NEC009-062010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 PM CDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 310 PM CDT

* AT 218 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 39 MILES NORTH NORTHWEST OF BROKEN BOW OR 2 MILES
  WEST OF BREWSTER MOVING EAST AT 30 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR
  AND EAST OF BREWSTER THROUGH 310 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:25 AM CDT, 10 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 3:25 AM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 AM CDT MON JUL 6 1998

...THE MAIN CHALLENGE WITH THIS MORNINGS FORECAST IS THE LOCATION,
EXTENT, AND STRENGTH OF CONVECTION WITH THE NEXT SHORT WAVE TROUGH. THE
TIMING APPEARS TO BE FAIRLY CLEAR-CUT...

MODEL PERFORMANCE DISCUSSION...
    THE 05/00Z ETA/NGM MODEL RUN WAS A LITTLE SLOW WITH THE VORT MAXES
IN MINNESOTA AND THE ONE IN NORTHERN UTAH (WHICH IS THE NEXT ONE TO
AFFECT NEBRASKA). THE 05/12Z RUN ADJUSTMENT CAME A LITTLE CLOSER, BUT
STILL WAS A LITTLE SLOW WITH IT. HOWEVER, THE ETA AND NGM DID BETTER
WITH THIS FEATURE THAN THE AVN (WHICH DIDNT HAVE IT INDICATED AT ALL)
IN ADDITION, THE ETA AND NGM SOLUTIONS ARE SIMILAR WITH THE VORTICITY
AND HEIGHT FIELDS AT 500 MB OUT TO 36 HOURS. BY 48 HOURS THOUGH, THE
DIFFERENCES BECOME VERY STRONG. AT THAT TIME, THE ETA HAS A VORT MAX
MOVING INTO WESTERN KANSAS WHILE THE NGM HAS IT IN SOUTHEAST NEW
MEXICO. BOTH MODELS ARE KIND OF ERRATIC BETWEEN CYCLES WITH THEIR 48
HOUR FORECASTS. AS A RESULT, IT IS DIFFICULT TO EVALUATE THEIR
PERFORMANCE WITH END PERIOD FORECASTS. IT SEEMS THAT THE ETA HAS DONE
BETTER THAN THE NGM OVERALL FOR THE PAST FEW DAYS. ALSO, THE 48H
FORECAST FROM THE 05/00Z RUN IS COMPARABLE TO THE 24H FORECAST FROM
LAST NIGHTS RUN IN THE LOCATION OF THE AXIS OF HIGHER VORTICITY. SO,
HAVE SELECTED THE ETA FOR THIS MORNINGS FORECAST CYCLE.

FIRST AND SECOND PERIOD DISCUSSION...
    THE POSITION OF THE 850MB THETA-E RIDGE AND 850-500MB INSTABILITY
THIS AFTERNOON INDICATES THAT THUNDERSTORMS ARE MOST LIKELY ALONG AND
EAST OF AN ANW-BBW LINE. BY 00Z...THE THETA-E RIDGE AND INSTABILITY
ARE EXPECTED OUT OF THE NORTH PLATTE UPDATE AREA. ALTHOUGH SIGNIFICANT
UPWARD VERTICAL VELOCITY IN THE 700-500MB LAYER IS INDICATED IN MUCH OF
CENTRAL AND WESTERN NEBRASKA, INCLUDING THE PANHANDLE, THE POSITION OF
THE THETA-E RIDGE AND AXIS OF MAXIMUM INSTABILITY WOULD SEEM TO
PRECLUDE SIGNIFICANT PRECIPITATION IN THE WEST IF THUNDERSTORMS DO
DEVELOP. AS A RESULT, SEE NO REASON TO CHANGE PRESENT FIRST AND SECOND
PERIOD FORECASTS IN THE WEST. HOWEVER, I WOULD SUGGEST GOING WITH
THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING IN THE CENTRAL AND
NORTH CENTRAL ZONES.
    LOOKING AT THE 1000-500MB THICKNESS AND 850MB TEMPERATURES, SLIGHT
WARM ADVECTION IS INDICATED. WITH THAT IN MIND, TEMPERATURES SLIGHTLY
WARMER THAN YESTERDAYS LOOK GOOD AS CURRENT FORECAST ALLOWS.

THIRD PERIOD...
    BY 18Z TUESDAY...THE 850MB THETA-E RIDGE WILL SHIFT BACK INTO
WESTERN NEBRASKA ALONG A VTN-OGA LINE, SO AFTERNOON THUNDERSTORMS MAY
DEVELOP IN THE WESTERN HALF OF THE NORTH PLATTE UPDATE AREA. IN THE
EASTERN HALF, HOWEVER, THEY WILL PROBABLY NOT MOVE IN UNTIL TUESDAY
NIGHT.
    SLIGHTLY COOLER TEMPERATURES ARE INDICATED FOR TUESDAY BY THE
THICKNESS AND 850MB TEMPERATURES. ADD IN A LITTLE MORE CLOUDINESS IN
THE WEST, AND GOING DOWN A FULL CATEGORY SEEMS APPROPRIATE AS THE
PRESENT FORECAST INDICATES.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPNE.

LBF BB 093/064 088/063 088 49223
VTN BB 091/065 087/064 087 49223

OGA BB 093/065 088/064 088 49223
IML BB 095/067 090/066 090 49223
BBW BU 088/067 088/066 086 49660
ANW BU 088/068 088/067 085 49660
ONL BB 087/068 088/067 084 49660

SPRINGER

In the hours before

Special weather statement, Jul 6, 10:50 AM CDT, 3 hours 31 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-071200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 AM CDT (950 AM MDT) MON JUL 6 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF NORTH
CENTRAL NEBRASKA LATE THIS AFTERNOON INTO TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
AINSWORTH TO ONEILL BY TONIGHT...WITH A SLIGHT RISK NORTH OF A LINE
FROM MERRIMAN TO BROKEN BOW. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ARE POSSIBLE ELSEWHERE ACROSS THE OUTLOOK AREA BUT ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

A STATIONARY FRONT LOCATED NEAR THE SOUTH DAKOTA AND NEBRASKA BORDER
WILL REMAIN IN NEARLY THE SAME PLACE THROUGH THE EVENING. ACROSS NORTH
CENTRAL NEBRASKA...LOW LEVEL MOISTURE WILL BE PLENTIFUL AND WITH THE
HELP OF DAYTIME HEATING...WILL ALLOW THE ATMOSPHERE TO BECOME QUITE
UNSTABLE BY LATE AFTERNOON. AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS
THE AREA LATE THIS AFTERNOON INTO THIS EVENING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MAY BECOME SEVERE QUICKLY
NORTH OF A LINE FROM MERRIMAN TO BROKEN BOW...AND ESPECIALLY NORTH OF A
LINE FROM AINSWORTH TO ONEILL. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS AND VERY HEAVY RAIN WILL BE POSSIBLE AS
WELL.

WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO
LIMIT THUNDERSTORMS ACTIVITY FURTHER SOUTH INTO SOUTHWEST
NEBRASKA...AND ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

STOPPKOTTE
Special weather statement, Jul 6, 10:54 AM CDT, 3 hours 27 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-071200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE...CORRECTED FOR TYPO
1050 AM CDT (950 AM MDT) MON JUL 6 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF NORTH
CENTRAL NEBRASKA LATE THIS AFTERNOON INTO TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
AINSWORTH TO ONEILL BY TONIGHT...WITH A SLIGHT RISK NORTH OF A LINE
FROM MERRIMAN TO BROKEN BOW. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ARE POSSIBLE ELSEWHERE ACROSS THE OUTLOOK AREA BUT ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

A STATIONARY FRONT LOCATED NEAR THE SOUTH DAKOTA AND NEBRASKA BORDER
WILL REMAIN IN NEARLY THE SAME PLACE THROUGH THE EVENING. ACROSS NORTH
CENTRAL NEBRASKA...LOW LEVEL MOISTURE WILL BE PLENTIFUL AND WITH THE
HELP OF DAYTIME HEATING...WILL ALLOW THE ATMOSPHERE TO BECOME QUITE
UNSTABLE BY LATE AFTERNOON. AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS
THE AREA LATE THIS AFTERNOON INTO THIS EVENING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MAY BECOME SEVERE QUICKLY
NORTH OF A LINE FROM MERRIMAN TO BROKEN BOW...AND ESPECIALLY NORTH OF A
LINE FROM AINSWORTH TO ONEILL. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS AND VERY HEAVY RAIN WILL BE POSSIBLE AS
WELL.

WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO
LIMIT THUNDERSTORM ACTIVITY FURTHER SOUTH INTO SOUTHWEST
NEBRASKA...AND ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

STOPPKOTTE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:17 PM CDTTornado WarningLBFBrown48 min
Jul 6, 2:53 PM CDTSevere Thunderstorm WarningLBFRock62 min
Jul 6, 4:16 PM CDTFlash Flood WarningLBFBoyd3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.